Alert archive / Illinois / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 63, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 14, 1997, 3:21 PM CDT for Shelby County, Illinois. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 14, 1997, 3:21 PM CDT (20:21 UTC)
- Expired
- Jul 14, 1997, 4:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
County Shelby County, IL
The radar
The Lincoln radar (KILX), 96 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 1:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.4 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3436 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 931 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSPI 142023 RRA SVRSPI ILC173-142115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 321 PM CDT MON JUL 14 1997 * SEVERE THUNDERSTORM WARNING FOR SHELBY COUNTY IN CENTRAL ILLINOIS * UNTIL 415 PM CDT * SOME LOCATIONS AFFECTED WINDSOR STEWARDSON COWDEN TROWBRIDGE * AT 320 PM CDT LINCOLN DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM COWDEN TO WINDSOR...MOVING EAST AT 20 MPH. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR DAMAGING WINDS...LARGE HAIL...AND VERY HEAVY RAIN. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. AUTEN/PLAHMER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:11 AM CDT, 13 hours 10 minutes earlier.
Area forecast discussion, Jul 14, 2:11 AM CDT, 13 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 208 AM CDT MON JUL 14 1997 IT APPEARS THAT MODEL DATA IS TOO FAST IN MOVING CD FNT ACRS MIDDLE OF STATE BY AROUND 12Z. 06Z SFC ANALYSIS HAS FNT BETWN DSM AND OTM WITH ASSOCD TSRA. THIS SEEN WELL ON 90R DEPICTION AND SAT PICS. IT APPEARS THAT FNT HAS CAUGHT UP WITH EARLIER TROF JUST E OF FNT. PRIMORDIAL MOISTURE IN PLACE WITH MID 70S DEW PTS. EVEN THOUGH CAP AT MID LEVELS...FNT AS A TRIGGER SHOULD ALLOW FOR TSTM DVLPMNT ACRS CWA BY ARND NOON INTO AFTN. 40 PCT POPS STILL LOOK ABOUT RIGHT EXCPT A TAD HIGHER ACRS SE IL PORTION. HIER QPF ALSO INDICATED SE PORTION. A FEW STMS MAY REACH SVR LIMITS AS PER SPC DISCUSSION, BUT MAIN DYNAMICS SLIDING NE OFF TO THE NORTH OF IL. WITH C-IL MRNG MINS ONLY REACHING THE MID 70S, AFTN MAXES BEFORE FROPA OR TSRA COOLING SHOULD BE ABLE TO REACH LOWS 90S IN MOST AREAS WITH GBG AREA NR 90. A HEAT ADVISORY WOULD BE A MARGINAL CALL TODAY WITH COOLING MOST AREAS BY AFTN. . PIA 91/63 41 SPI 92/64 41 DEC 93/63 41 CMI 92/64 52 LWV 92/65 53 PALMER
In the hours before
Special weather statement, Jul 14, 10:56 AM CDT, 4 hours 25 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-151200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1100 AM CDT MON JUL 14 1997 SYNOPSIS: WARM MOIST AIR WILL COMBINE WITH A COLD FRONT MOVING ACROSS ILLINOIS THIS AFTERNOON AND TONIGHT TO PRODUCE THUNDERSTORMS IN CENTRAL AND SOUTHEAST ILLINOIS THIS AFTERNOON AND INTO TONIGHT. THERE IS THE CHANCE THAT SOME OF THESE STORMS COULD PRODUCE SEVERE WEATHER SOUTHEAST OF A LINE FROM QUINCY TO PEORIA THIS AFTERNOON AND INTO TONIGHT. SO STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND INTO TONIGHT. AUTEN
Special weather statement, Jul 14, 11:00 AM CDT, 4 hours 21 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-151200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1100 AM CDT MON JUL 14 1997 SYNOPSIS: WARM MOIST AIR WILL COMBINE WITH A COLD FRONT MOVING ACROSS ILLINOIS THIS AFTERNOON AND TONIGHT TO PRODUCE THUNDERSTORMS IN CENTRAL AND SOUTHEAST ILLINOIS THIS AFTERNOON AND INTO TONIGHT. THERE IS THE CHANCE THAT SOME OF THESE STORMS COULD PRODUCE SEVERE WEATHER SOUTHEAST OF A LINE FROM QUINCY TO PEORIA THIS AFTERNOON AND INTO TONIGHT. SO STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND INTO TONIGHT. AUTEN
Special weather statement, Jul 14, 3:10 PM CDT, 11 minutes before
ILZ045-142045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 310 PM CDT MON JUL 14 1997 ...THE SEVERE THUNDERSTORM WARNING FOR CHAMPAIGN COUNTY HAS BEEN CANCELLED... AT 308 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS CONTINUE ACROSS SOUTHEASTERN CHAMPAIGN COUNTY. HOWEVER...THE THUNDERSTORMS HAVE WEAKENED CONSIDERABLY AND THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. EXPECT HEAVY RAIN...SMALL HAIL AND GUSTY WINDS AS THE STORMS MOVE THROUGH SOUTHEASTERN CHAMPAIGN COUNTY THROUGH 345 PM CDT. PLAHMER
Special weather statement, Jul 14, 3:12 PM CDT, 9 minutes before
ILZ045-142045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 310 PM CDT MON JUL 14 1997 ...THE SEVERE THUNDERSTORM WARNING FOR CHAMPAIGN COUNTY HAS BEEN CANCELLED... AT 308 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS CONTINUE ACROSS SOUTHEASTERN CHAMPAIGN COUNTY. HOWEVER...THE THUNDERSTORMS HAVE WEAKENED CONSIDERABLY AND THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. EXPECT HEAVY RAIN...SMALL HAIL AND GUSTY WINDS AS THE STORMS MOVE THROUGH SOUTHEASTERN CHAMPAIGN COUNTY THROUGH 345 PM CDT. PLAHMER
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 1:34 PM CDT | Severe Thunderstorm Warning | ILX | Macon | 26 min |
| Jul 14, 1:40 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Shelby | 35 min |
| Jul 14, 1:53 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Piatt | 37 min |
| Jul 14, 2:24 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Shelby | 51 min |
| Jul 14, 2:31 PM CDT | Severe Thunderstorm Warning | ILX | Champaign | 44 min |
| Jul 14, 2:47 PM CDT | Severe Thunderstorm Warning | ILX | Douglas | 43 min |
| Jul 14, 2:55 PM CDT | Severe Thunderstorm Warning | ILX | Vermilion | 50 min |
| Jul 14, 3:13 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Moultrie | 47 min |
| Jul 14, 3:45 PM CDT | Severe Thunderstorm Warning | ILX | Effingham | 30 min |
| Jul 14, 4:13 PM CDT | Severe Thunderstorm Warning | ILX | Effingham | 32 min |
| Jul 14, 4:17 PM CDT | Severe Thunderstorm Warning | ILX | Clay, Jasper | 43 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.